New Study Assesses Shingles Frequency in People Receiving CYC and Steroids
People who have lupus and systemic vasculitis have weakened immune systems that are more susceptible to infections. Side effects of medication intended to help manage these diseases, specifically steroids and chemotherapeutics, can weaken the immune system further. Specifically, they are at an increased risk for varicella-zoster virus (VZV) reactivation. VZV is the virus, which can cause chickenpox (varicella) and shingles (zoster). Once a person recovers from chickenpox, VZV remains inactive in the body. VZV can reactivate and cause a painful rash called shingles. There are many reasons why the virus can reactivate. A study published in The Journal of Rheumatology assessed zoster (shingles) frequency and determined that people with lupus and systemic vasculitis who received intravenous cyclophosphamide (CYC) and steroids are more likely to develop shingles. The study identified two risk factors: women and people with lower white blood cell counts who initiate CYC therapy. The good news is everyone who received an antiviral drug, valacyclovir, did not develop shingles. The study results suggests that administering valacyclovir may prevent shingles.